Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 1, 2003, 8:03 PM EDT for Van Wert County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 8:03 PM EDT (00:03 UTC)
- Expired
- May 1, 2003, 8:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 107 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
039
WUUS53 KIWX 020003
SVRIWX
OHC161-020045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
803 PM EDT THU MAY 1 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAN WERT COUNTY IN OHIO
* UNTIL 845 PM EDT
* AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF OHIO CITY...MOVING EAST AT
30 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
ELGIN
VENEDOCIA
MIDDLE POINT
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4096 8477 4075 8477 4063 8465 4073 8440
4097 8442What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:22 PM EDT, 4 hours 41 minutes earlier.
Area forecast discussion, May 1, 3:22 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 222 PM EST THU MAY 1 2003 CDFNT MOVG SLOWLY EAST ACRS SWRN MI NC INDIANA THIS AFTN. TSTMS DVLPG ALONG PREFRONTAL TROUGH ABOUT 60MILES EAST OF FRONT. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTN/EVE WITH LOW WBZ, BUT INSTABILITY LOOKS LACKING ATTM AS DWPTS HAVE FALLEN TO U50S AND LAPS CAPE GENERALLY LESS THAN 1500 J/KG. S/WV OVR NRN HI PLAINS WL MOVE EAST TO MS VLY OVRNGT HELPING TO PUSH CDFNT TO THE EAST OF OUR CWA OVNGT. SHWRS/TSTMS SHD BE WIDESPREAD THIS EVENING ALONG/AHD OF FRONT...LINGERING INTO EARLY MORNING OVR SERN PORTION OF CWA. SOME OVERRUNNING XPCD TO CONT BEHIND SLOW MOVG FRONT. WL MENTION SCT SHWRS/TSTMS OVR NWRN PORTION OF CWA THIS EVE. CONSIDERABLE LOW LVL MOISTURE EXPECTED TO LINGER OVER CWA FRI WITH COOL NE FLOW. LEANED TOWARD COOLEST OF THE MOS TEMPS FOR HIGHS. CONT WITH CHC OF SHOWERS AS UPR TROF MOVG THRU THE AREA WL PROVIDE SOME UVM. DRIER AIR XPCD TO MOVE INTO THE AREA FROM THE NORTH FRI NGT AS SFC HI SETTLES INTO UPR GRTLKS. THIS SHD RESULT IN DECRSG CLOUDINESS ACRS THE NORTH, BUT LOW CLOUDS XPCD TO LINGER MOST OR ALL NGT IN THE SOUTH. FAIR WX XPCD SAT-SAT NGT AS RIDGE MOVG ACRS THE GRTLKS PROVIDES DRY ELY FLOW. ETA BRINGING IN SOME PRECIP LATE SUN AS A STRONG LOW PRES SYSTEM MOVES INTO CENTRAL PLAINS. AVN SLOWER TO MOVE THIS PRECIP EAST AND WILL HOLD OFF ON INTRODUCING TO FCST ATTM WITH MODELS IN DISAGREEMENT. ONLY MINOR CHANGES MADE TO EFP...MAINLY TO COORDINATE WITH SURROUNDING GRIDS. .IWX... IN...NONE. MI...NONE. OH...NONE. JT/SE
Hazardous weather outlook, May 1, 6:08 AM EDT, 13 hours 55 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 508 AM EST THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT MARCHES ACROSS THE REGION. ALTHOUGH THERE IS THE POTENTIAL FOR SEVERE STORMS THROUGHOUT NORTHERN INDIANA...NORTHWEST OHIO...AND EXTREME SOUTHERN MICHIGAN...BETTER CHANCES FOR SEVERE WEATHER WILL BE SOUTH OF A LINE FROM LOGANSPORT TO ALBION TO ADRIAN...AND THE BEST CHANCES FOR SEVERE WEATHER WILL BE SOUTH OF A LINE FROM HARTFORD CITY TO OTTAWA. LARGE HAIL WILL BE THE PRIMARY THREAT...WITH DAMAGING WINDS A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.